This article is free to access.
Background: We report a case of severe bilateral panuveitis during melanoma therapy with a combination of Dabrafenib, a B-raf (BRAF) inhibitor, and Trametinib, a mitogen/extracellular signal-regulated kinase (MEK) inhibitor. Both of these drugs are effectors in the mitogen-activated protein kinase (MAPK) pathway, which plays an important role in the physiopathology of melanoma. Dabrafenib and Trametinib have shown improved survival of patients with metastatic melanoma but they have also been associated with the development of uveitis. Findings: Our patient was a 55-year-old woman with metastatic melanoma who presented with sudden onset of bilateral painless visual loss. She had been treated with Dabrafenib and Trametinib. Trametinib was discontinued at the onset of symptoms but there was no improvement. Ophthalmological examination revealed severe bilateral non-granulomatous panuveitis, with choroidal thickening, chorio-retinal folds, and multiple serous retinal detachments (SRDs). Topical corticosteroid treatment was initiated, and Dabrafenib was discontinued. A good response was obtained with a recovery of visual acuity of 20/25 on both eyes and an almost complete resolution of the SRDs. Conclusions: This case highly suggests that MAPK pathway inhibition can lead to severe uveitis. Dabrafenib and Trametinib could have both played a role in inducing the disease. Further studies are needed to evaluate the possible role of the combination of these drugs in inducing uveitis and SRD.
Draganova, D., Kerger, J., Caspers, L., & Willermain, F. (2015). Severe bilateral panuveitis during melanoma treatment by Dabrafenib and Trametinib. Journal of Ophthalmic Inflammation and Infection, 5(1). https://doi.org/10.1186/s12348-015-0049-9